MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWINFIX ULTRA PLLA/HA 6.5 W/3 UB; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWINFIX ULTRA PLLA/HA 6.5 W/3 UB; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Catalog Number 72202610
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Perforation (2001)
Date of Event 04/05/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in the original packaging.The anchor is fractured below the proximal end of the suture window, the anchor and suture strings are on the insertion device.The prongs at the distal end of the insertion shaft are deformed and there is biological debris on the returned item.Based on the condition of the product material found during visual inspection, additional material testing is not required.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the material specifications found that the storage requirements for the material are specified, and the material must comply with provided percentage composition specifications as measured by ash test.A clinical review states that there is a definitive clinical route cause.Based solely on the results of the product evaluation the root cause of the reported issue was the result of a user vs procedural variance.The device instruction for use does caution that ¿use of excessive force during insertion can cause failure of the suture anchor or insertion device.¿ no further risk to the patient is anticipated as a result of the additional bone hole.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include an application of unintended inappropriate or excessive force to the device.Based on this investigation, the need for corrective action is not indicated.
 
Event or Problem Description
It was reported that during a shoulder arthroscopy with rc repair, the surgeon tried to screw in the anchor after preparing the site with the twinfix spade tip drill.During the insertion, the anchor of the twinfix ultra broke.The bone had normal quality.The anchor was retrieved out of the patient with a grasper.The procedure was successfully completed with a delay of less than 30 minutes using a smith and nephew back up device.An additional hole was drilled for the back up device.There was a void left in the patient.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).

Brand Name
TWINFIX ULTRA PLLA/HA 6.5 W/3 UB
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19243624
Report Number1219602-2024-00932
Device Sequence Number7439804
Product Code MAI
UDI-Device Identifier03596010647627
UDI-Public03596010647627
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K151105
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72202610
Device Lot Number2123147
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2024
Supplement Date Received by Manufacturer07/26/2024
Initial Report FDA Received Date05/03/2024
Supplement Report FDA Received Date07/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/22/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient SexMale